Alert archive / Idaho / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 32, NWS Pocatello, ID

August 13, 2014Bingham County, Blaine County, Power County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 13, 2014, 4:23 PM MDT for Bingham County, Blaine County, Power County, Idaho. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2014, 4:23 PM MDT (22:23 UTC)
Expired
Aug 13, 2014, 5:15 PM MDT
In force
52 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon

Counties Bingham County, ID, Blaine County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 46 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 5:05 PM MDTTSTM WND GST 5517 W Aberdeen, IDWIND GUST OF 55 MPH MEASURED BY CRYSTAL RAWS SITE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 1:21 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Elko, NV (KLKN), launched 12:00Z, 10.4 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 12:00Z on 2014-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 12:00Z on 2014-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

422 
WUUS55 KPIH 132223
SVRPIH
IDC011-013-077-132315-
/O.NEW.KPIH.SV.W.0032.140813T2223Z-140813T2315Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
423 PM MDT WED AUG 13 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO...
  EXTREME SOUTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO...
  NORTHWESTERN POWER COUNTY IN SOUTHEAST IDAHO...

* UNTIL 515 PM MDT

* AT 420 PM MDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
  STORM WAS LOCATED OVER EXTREME SOUTHEASTERN BLAINE COUNTY...OR 21
  MILES WEST OF AMERICAN FALLS...AND MOVING NORTHEAST AT 20 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL WESTERN POWER COUNTY...
  RURAL SOUTHEASTERN BLAINE COUNTY...
  RURAL NORTHWESTERN POWER COUNTY...
  RURAL SOUTHWESTERN BINGHAM COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
WEDNESDAY EVENING FOR SOUTH CENTRAL IDAHO.

&&

LAT...LON 4309 11323 4298 11291 4268 11316 4277 11343
TIME...MOT...LOC 2222Z 205DEG 17KT 4278 11327

$$

RS
2 follow-up statements
666 
WWUS55 KPIH 132258
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
458 PM MDT WED AUG 13 2014

IDC011-013-077-132315-
/O.CON.KPIH.SV.W.0032.000000T0000Z-140813T2315Z/
BINGHAM ID-POWER ID-BLAINE ID-
458 PM MDT WED AUG 13 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR SOUTHEASTERN BLAINE...NORTHWESTERN POWER AND EXTREME SOUTHWESTERN
BINGHAM COUNTIES...

AT 455 PM MDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED OVER NORTHWESTERN
POWER COUNTY...OR 17 MILES WEST OF ABERDEEN...MOVING NORTHEAST AT 20 
MPH. THIS STORM IS LIKELY PUTTING DOWN SOME HEAVY RAIN.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL NORTHWESTERN POWER COUNTY...
  RURAL SOUTHEASTERN BLAINE COUNTY...
  RURAL SOUTHWESTERN BINGHAM COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
WEDNESDAY EVENING FOR SOUTH CENTRAL IDAHO.

&&

LAT...LON 4309 11323 4298 11291 4268 11316 4277 11343
TIME...MOT...LOC 2257Z 205DEG 17KT 4293 11317

$$

RS
068 
WWUS55 KPIH 132312
SVSPIH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
512 PM MDT WED AUG 13 2014

IDC011-013-077-132321-
/O.EXP.KPIH.SV.W.0032.000000T0000Z-140813T2315Z/
BINGHAM ID-POWER ID-BLAINE ID-
512 PM MDT WED AUG 13 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BLAINE...
NORTHWESTERN POWER AND EXTREME SOUTHWESTERN BINGHAM COUNTIES WILL
EXPIRE AT 515 PM MDT...

AT 511 PM MDT...WEATHER SERVICE RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED OR MOVED OUT 
OF THE AREA. THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. 
REMOTE SENSORS MEASURED A WIND GUST OF 55 MPH ASSOCIATED WITH THIS 
STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 8 7 7 1 9 3 7.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
WEDNESDAY EVENING FOR SOUTH CENTRAL IDAHO.

&&

LAT...LON 4309 11323 4298 11291 4268 11316 4277 11343
TIME...MOT...LOC 2311Z 205DEG 17KT 4299 11313

$$

RS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 1:42 PM MDT, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 13, 1:42 PM MDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
142 PM MDT WED AUG 13 2014

.SHORT TERM...TONIGHT THROUGH FRIDAY. THE UPPER LOW OVER NORTHERN CA
IS EXPECTED TO MOVE SLOWLY TO SE WA BY LATE FRI. STRONG SOUTHERLY
FLOW ALOFT AHEAD OF THE UPPER LOW WILL SERVE TO CONTINUE THE FLOW OF
MONSOON MOISTURE INTO IDAHO AS WELL AS PROVIDE A FORCING MECHANISM
FOR STRONGER TSTMS THIS AFTN AND EVE. HAIL AND STRONG WINDS ARE
POSSIBLE INTO THE EVE HOURS...ESPECIALLY OVER THE CENTRAL
MTNS...EASTERN MAGIC VALEY...AND SOUTHERN HIGHLANDS. SCATTERED
SHOWERS AND TSTMS TODAY ARE EXPECTED TO CONTINUE THROUGH THE
NIGHT. BY THU...THE UPPER FLOW TURNS MORE TO THE SW...WHICH WILL
BEGIN TO PUSH THE MONSOON MOISTURE TO THE EAST. SHOWERS AND TSTMS
WILL BE ON THE DECREASE OVER THE SW PARTS OF THE FCST AREA...BUT
REMAIN SCATTERED OVER THE NORTH AND EAST. BY FRI...MOST OF THE
MOISTURE IS OUT OF THE AREA. ONLY EXPECT ISOLD SHOWERS/TSTMS OVER
THE CENTRAL MTNS AN NEAR THE DIVIDE. TEMPS WILL REMAIN MILD.

.LONG TERM...SATURDAY THROUGH WEDNESDAY. ONCE THE UPPER LOW MOVES
OUT OF THE AREA ON SATURDAY...THE WEATHER STAYS RATHER BENIGN.
OTHER THAN ISOLD AFTN TSTMS NEAR THE DIVIDE...THE REST OF THE AREA
IS EXPECTED TO REMAIN DRY. TEMPS WILL BE A LITTLE WARMER. HEDGES

&&

.AVIATION...BIG PUSH OF MONSOONAL MOISTURE WILL MOVE ACROSS THE
REGION TODAY. THIS WILL PRODUCE SCATTERED THUNDERSTORMS ACROSS THE
AREA WITH THE BEST CHANCES IN THE CENTRAL MOUNTAINS. EXPECT VCTS
THIS AFTERNOON FOR ALL TAF SITES WITH VCSH POSSIBLE THROUGHOUT THE
NIGHT AND INTO THURSDAY MORNING. PRIMARILY VFR CEILINGS/VIS EXCEPT
RESTRICTIONS POSSIBLE UNDER THUNDERSTORMS.

VALLE

&&

.FIRE WEATHER...STRONG PUSH OF MONSOONAL MOISTURE WILL PRODUCE
WIDELY SCATTERED THUNDERSTORMS INTO THIS EVENING. THE MOISTURE WILL
HANG AROUND ON THURSDAY WITH ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS POSSIBLE ONCE AGAIN. DRIER AIR WILL ARRIVE ON FRIDAY.

VALLE

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY MORNING IDZ031.

&&

In the hours before

Special weather statement, Aug 13, 3:12 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
312 PM MDT WED AUG 13 2014

IDZ019-020-023-132245-
TETON ID-JEFFERSON ID-BONNEVILLE ID-MADISON ID-FREMONT ID-
312 PM MDT WED AUG 13 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL FREMONT COUNTY IN EASTERN IDAHO
  EASTERN MADISON COUNTY IN SOUTHEAST IDAHO
  NORTH CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  EXTREME SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO
  TETON COUNTY IN SOUTHEAST IDAHO

UNTIL 445 PM MDT

AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF POPLAR..MOVING NORTHEAST AT 20
MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. HAIL IS ALSO POSSIBLE.

LOCATIONS IMPACTED INCLUDE...
   DRIGGS...
   CLEMENTSVILLE...
   FELT...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4333 11158 4342 11179 4406 11138 4385 11104
      4370 11104
TIME...MOT...LOC 2112Z 211DEG 18KT 4346 11162

JAM
Special weather statement, Aug 13, 3:50 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
350 PM MDT WED AUG 13 2014

IDZ017-021-132230-
MINIDOKA ID-POWER ID-CASSIA ID-BLAINE ID-
350 PM MDT WED AUG 13 2014

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  NORTH CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  EAST CENTRAL MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO
  WEST CENTRAL POWER COUNTY IN SOUTHEAST IDAHO

UNTIL 430 PM MDT

AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES EAST OF RUPERT..MOVING NORTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   MINIDOKA...

LAT...LON 4295 11346 4287 11312 4256 11336 4264 11357
TIME...MOT...LOC 2150Z 201DEG 17KT 4268 11342

RS

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 7:05 PM MDTSpecial Weather StatementPIHMinidoka, Power55 min
Aug 12, 7:09 PM MDTSpecial Weather StatementPIHButte51 min
Aug 12, 7:31 PM MDTSpecial Weather StatementPIHButte44 min
Aug 12, 7:49 PM MDTSpecial Weather StatementPIHBlaine41 min
Aug 12, 7:52 PM MDTSpecial Weather StatementPIHBingham, Power53 min
Aug 12, 8:14 PM MDTSpecial Weather StatementPIHClark, Jefferson61 min
Aug 12, 8:40 PM MDTSpecial Weather StatementPIHBannock50 min
Aug 13, 3:09 AM MDTFlash Flood WatchPIH24 hr
Aug 13, 3:12 PM MDTSpecial Weather StatementPIHBonneville, Teton93 min
Aug 13, 3:50 PM MDTSpecial Weather StatementPIHMinidoka40 min
Aug 13, 4:32 PM MDTSevere Thunderstorm WarningPIHCassia, Minidoka28 min
Aug 13, 4:47 PM MDTSpecial Weather StatementPIHBingham58 min
Aug 13, 4:53 PM MDTAreal Flood AdvisoryPIHBannock52 min
Aug 13, 5:40 PM MDTSpecial Weather StatementPIHBingham80 min
Aug 13, 5:41 PM MDTSpecial Weather StatementPIHCassia49 min
Aug 13, 5:47 PM MDTAreal Flood AdvisoryPIHBannock58 min
Aug 13, 5:54 PM MDTSpecial Weather StatementPIHBingham96 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.